Paracetamol Use May Raise Asthma Risk In Children

Infants who have been given the common pain reliever paracetamol may have a higher risk of developing asthma and eczema by the time they are 6 or 7, a large study covering children in 31 countries has found.

The findings were published in the journal Lancet together with two other studies, which found that runny noses and wheezing early on in life may be strong predictors of asthma.

In the first study, researchers pored through data provided by parents of more than 205,000 children and found paracetamol use in the first year of life was associated with a 46 percent higher risk of asthma by the time the children were 6 or 7 compared to those never exposed to the drug.

Known as acetaminophen in the United States, where it is widely sold under the brand Tylenol, it is used to relieve fever, minor aches and pain, and is used in a liquid suspension for children.

Medium use of paracetamol in the past 12 months increased asthma risk by 61 percent, while high dosages of once a month or more in the past year raised the risk by over three times.

Medium use was defined as once per year or more, but less than once a month.

Suspicions of a possible link between paracetamol and asthma emerged in recent years when experts observed an increased use of the drug to a simultaneous rise in asthma prevalence worldwide.

Read more at Reuters

Posted in: ASTHMA

RSSComments (0)

Trackback URL

Leave a Reply